North Carolina, 2020

Tornadoes and Damaging Winds in North Carolina, April 13, 2020

April 13, 2020 · NWS ILM · 13 events in 6 counties and zones

A strong cold front produced a squall line and numerous tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$428,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A strong cold front produced a squall line and numerous tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 13, 4:08 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 13, 4:08 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
508 AM EDT Mon Apr 13 2020

.SYNOPSIS...
A line of strong to severe thunderstorms will approach and
cross the area through the morning hours. Slightly cooler air
will follow, with rain chances again Tuesday night and
Wednesday. A third system may bring rain chances for the
weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
A pair of upper level shortwaves, one across KY and another in the
western Great Lakes, are supporting deep low pressure across the
Ohio Valley. The gradient out ahead of this low is creating
widespread strong winds across the East. Unstable air across the
Southeast coupled with strong and veered wind profiles has led to
severe weather overnight across AL/GA, and this should spread
eastward across the Carolinas this morning.

There are several facets to this weather situation with significant
impacts on our area:

1) Strong synoptic winds of 25-35 mph may gust to 45+ mph even
outside of thunderstorms this morning. Upstream VWPs confirm model
forecasts of 50 knot winds developing within 2000 feet of the
surface. A wind advisory will remain in effect through mid-afternoon.

2) Surface-based CAPE near 1000 J/kg plus 0-1 km helicity values
over 400 m^2/s^2 should exist across our area as the squall line
advances eastward this morning. Synoptic models are slightly faster
than the HREF, but both show the storms reaching the Pee Dee region
between 7-9 AM, the Grand Strand between 10 AM-noon, and the Cape
Fear coast between 11 AM-1 PM. A linear/squall line convective mode
appears most likely at this point which favors straight-line winds,
however any break in the line could allow a tornado to spin up given
large helicity and surprisingly steep lapse rates aloft. I
anticipate multiple reports of wind damage before the day is done. A
tornado watch is now in effect through noon.

3) Storm total precipitation of 1 to 2 inches is expected. A large
percentage of this rain should come down almost at once, potentially
leading to minor flooding.

Behind the storms this afternoon clearing skies should develop with
winds veering southwest. Highs should range from 80-85, warmest
inland. Wind speeds should diminish considerably tonight as the low
moves well up into Canada. The actual surface cold front should move
off the coast overnight with winds becoming northerly. Weak low
pressure will begin to develop along the front just offshore on
Tuesday, however moisture return appears to wait until after dark
and I'll maintain a dry forecast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Baroclinic zone draped along or near the coast will remain
active Tuesday night into Wednesday and we are maintaining the
likely to categorical pops. The higher values are along the
coast dropping off as you move north and westward. A short wave
moving across the Great Lakes Region should clean everything out
late Wednesday night into Thursday morning. The trend for
temperatures will be cooler with lows in the lower to middle 50s
Wednesday and rain cooled highs in the lower to middle 60s
later in the day. With clearing skies and little in the way of
winds lows Thursday morning should drop off to the lower 40s or
so.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
No wholesale changes with the morning forecast regarding the
extended forecast. Cool and dry conditions will prevail Thursday
and Friday. Guidance still shows a broad and unorganized system
moving quickly across for the weekend. These system remain
separate and there are some timing differences between the GFS
and ECMWF. We have maintained pops in the forecast but with low
chance to even slight values trending slowly up.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Strengthening south winds early this morning should peak ahead
of a strong convective line expected to sweep west to east
across the eastern Carolinas after daybreak. Surface winds
should reach 25-30 knots with gusts around 40 knots. Just above
the surface even stronger south winds are expected with 55 knot
speeds probable between 1000-2000 feet AGL, meeting LLWS
criteria. Strong to severe thunderstorms moving across the area
between 12Z-17Z may mix these stronger winds down to the
surface with convective gusts of 50 knots possible. Behind this
convective line, ceilings should clear out but breezy southwest
winds will continue through sunset.

Extended Outlook...VFR is expected behind the front Monday
night, but MVFR conditions may redevelop late Tuesday into
Wednesday as the front returns north.

&&

.MARINE...
A strong area of low pressure moving across the Great Lakes will
push a cold front eastward across the Carolinas today, moving off
the coast tonight. Exceptionally strong south winds ahead of this
front should reach 30-35 knots sustained speeds later this morning
with gusts over 40 knots expected. In addition to winds, a line of
strong to severe thunderstorms should advance off the coast late
this morning or early this afternoon. Convective wind gusts within
these storms could exceed 50 knots. Seas have already built to 7-10
feet and should build by another 2-3 feet today. A High Surf
Advisory has been issued for the beaches as breakers will likely
reach 6-8 feet this morning into early this afternoon.

As the line of storms moves well offshore this afternoon, south
winds should veer southwesterly. Wind speeds will begin to decrease
but won't dip below 20 knots until sunset. The actual cold front
will then sweep offshore late tonight with winds veering north to
northeast. East to northeast winds will continue Tuesday as a weak
area of low pressure develops along the front just offshore.

Winds will be relatively light early on with an onshore
component. The lingering cold front will be pushed offshore later
Wednesday with a more organized north to northeast flow developing.
The speeds during this time will be 15-20 knots at times. By the end
of the week an onshore flow slowly develops once again. Significant
seas will be 3-5 feet early on dropping later in the week as the
return flow develops.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory until 4 PM EDT this afternoon for SCZ017-023-024-
     032-033-039-054>056-058-059.
     High Surf Advisory until 4 PM EDT this afternoon for SCZ054-
     056.
NC...Wind Advisory until 4 PM EDT this afternoon for NCZ087-096-099-
     105>110.
     High Surf Advisory until 4 PM EDT this afternoon for NCZ106-
     108-110.
MARINE...Gale Warning until 6 PM EDT this evening for AMZ250-252-254-
     256.

&&

SYNOPSIS...ILM
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...TRA
MARINE...TRA/SHK
Hazardous weather outlook, Apr 13, 4:04 AM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
504 AM EDT Mon Apr 13 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
140915-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
504 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ106-108-110-SCZ054-056-140915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
504 AM EDT Mon Apr 13 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Surf Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

AMZ250-252-254-256-140915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
504 AM EDT Mon Apr 13 2020

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Tornado Watch.

After the expiration of the Gale Warning, Winds and seas will still
meet Small Craft Advisory criteria for a portion of tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The radar

The Raleigh/Durham radar (KRAX), 113 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
April 13, 6:40 AM EST to 6:42 AM EST
Where
Robeson County, Red Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.820, -79.180

Trees were blown down across a road and on power lines in Red Springs.

Tornado, Columbus

When
April 13, 7:10 AM EST to 7:12 AM EST
Where
Columbus County, 0.91 mi W of Honey Field to 0.9 mi NW of Honey Field
Rating
EF1
Path length
0.58 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Employee
Coordinates
34.231, -78.636

A tornado was spotted just off of Soles Road in Columbus |County at 8:10 am. After touching down at the corner of a |field, the tornado proceeded north through a wooded area. |Several agricultural sheds next to the the wooded area |along Soles Road were completely destroyed after being |recently renovated. Metal debris from the buildings was |scattered across Soles Road and down the length of |Tanglewood Acres Drive. Some metal debris was wrapped |around large diameter trees whose trunks were snapped or |uprooted. Damage indicates that the tornado began to lift |on the north side of Soles Road with the tops of trees |completely broken off. Damage continued down the length |of Tanglewood Drive with numerous trees and large branches |down. Residents reported downed power lines and roof damage.

Thunderstorm Wind, Bladen

When
April 13, 7:15 AM EST to 7:17 AM EST
Where
Bladen County, 1.49 mi SSW of White Oak
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.730, -78.710

There were multiple trees blown down in White Oak and Bladenboro.

Tornado, Pender

When
April 13, 8:09 AM EST to 8:15 AM EST
Where
Pender County, 2.04 mi SSE of Montague to 2.27 mi ESE of Highsmith
Rating
EF1
Path length
7.82 mi
Path width
50 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.402, -78.059

A tornado was spotted near the intersection of Highway 421 and |Blueberry Road, snapping a few 16 diameter pine trees just west of |Highway 421. It moved to the northeast across a tributary of the |Northeast Cape Fear River, strengthened as it moved along Clarks |Landing Road. Numerous large trees were snapped, and several |outbuildings were heavily damaged or destroyed. Damage to roofs was |minor to moderate. The tornado reached peak intensity as it |approached and crossed Highway 210. Four power poles were snapped, |and a few dozen hard and softwood trees were snapped a few feet from|the ground. The tornado crossed Scott Road, and blew in two bay |doors of the Pender Fire Station #21.The garage door of a home |across the street from the fire station was also blown in. The |tornado continued to the northeast, causing mainly minor tree damage|as it approached Little Kelly Road. Along Little Kelly Road, the |roof of a large well-built metal out-building was blown off and |landed approximately 50 yards away, and numerous trees were snapped |on both sides of the road. The tornado dissipated as it moved |northeast and approached Kellyville Road.

Tornado, Pender

When
April 13, 8:13 AM EST to 8:23 AM EST
Where
Pender County, 0.77 mi W of Bells Xrds to 2.38 mi NE of Bells Xrds
Rating
EF1
Path length
2.82 mi
Path width
50 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.431, -77.983

A tornado touched down along Clarks Landing Road near Misty Meadows |Lane. It snapped a power pole and several trees, on both sides of the |road, and caused minor roof damage to a few homes on the east side of |Clarks Landing Road. The tornado moved northeast and crossed Highway |210 where it snapped numerous medium to large hardwood and softwood |trees on the north side of the highway behind the Rocky Point General |Store. It continued northeast, causing minor tree damage up to Little |Kelly Road. It crossed Little Kelly Road approximately one-half mile |south of the other tornado. Numerous large trees were snapped on both |sides of the road, and there was minor structural damage to the roof |of a home. The tornado moved northeast and dissipated in forest land |as it approached Kellyville Road.

Thunderstorm Wind, New Hanover

When
April 13, 8:15 AM EST to 8:17 AM EST
Where
New Hanover County, 4.4 mi NW of Wrightsboro
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.320, -77.980

Over 300 feet of Metal fencing was blown down near US 421.

Tornado, Pender

When
April 13, 8:19 AM EST to 8:30 AM EST
Where
Pender County, 1 mi W of Walkers Store to 1.18 mi NE of Stag Park
Rating
EF1
Path length
2.84 mi
Path width
30 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.501, -77.868

A tornado touched down just south of New Road, snapped several trees |up to 14 inches in diameter, and uplifted the front porch of a home. |In addition to snapped trees, numerous large limbs were broken out of |pine trees along New Road. The tornado moved northeast, causing |significant damage mainly to trees as it approached Stag Park Road. |Several trees were snapped on both sides of Stag Park Road, and a |large shed was destroyed on the east side. The tornado continued to |the northeast, and snapped several trees before dissipating as it |approached the Cape Fear River east of Stag Air Park.

Tornado, Pender

When
April 13, 8:24 AM EST to 8:30 AM EST
Where
Pender County, 4.64 mi ESE of White Stocking to 5.01 mi NW of Maple Hill
Rating
EF0
Path length
1.49 mi
Path width
30 yd
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.554, -77.755

A brief tornado touchdown occurred in the Holly Shelter Game Land,|and moved northeast causing minor damage to several pine trees. |A few small trees were snapped, and several large limbs were broken |out.

Thunderstorm Wind, New Hanover

When
April 13, 8:25 AM EST to 8:27 AM EST
Where
New Hanover County, 0.9 mi NE of Fernside
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.260, -77.870

A 40 ft tree was blown down on Milford Rd.

Tornado, Brunswick

When
April 13, 8:32 AM EST to 8:34 AM EST
Where
Brunswick County, 2.29 mi WNW of Long Beach to 2.24 mi WNW of Long Beach
Rating
EF0
Path length
0.08 mi
Path width
15 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
33.914, -78.166

A waterspout moved onshore in the western part of Oak Island. |Minor roof damage occurred to a house at 225 W Beach Drive. |Tar paper and other roofing materials were blown off and |transported several blocks away. The house had minor water |damage inside as a result. No other damage was found farther |inland and the tornado lifted as it moved inland.

Tornado, Brunswick

When
April 13, 8:36 AM EST to 8:38 AM EST
Where
Brunswick County, 0.68 mi WNW of Caswell Beach to 0.76 mi NNW of Caswell Beach
Rating
EF0
Path length
0.42 mi
Path width
15 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
33.905, -78.080

A brief tornado touchdown occurred on Oakcrest Dr between 5th and |8th St. A hardwood tree was snapped and fell across the road, and|a fence was also blown over by the wind. The tornado moved northeast|across Seapines Dr and Southgate Blvd, knocking small limbs out of|trees. A large, rotted pine tree was blown over onto a fence in the|yard of a home on Sheila St, and at the intersection with Bluewater|St, the top of a large cedar tree was twisted out.

Thunderstorm Wind, New Hanover

When
April 13, 8:40 AM EST to 8:42 AM EST
Where
New Hanover County, 0.69 mi S of Myrtle Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.120, -77.880

A large tree was blown down across Myrtle Grove Rd near the 6400 block.

Thunderstorm Wind, New Hanover

When
April 13, 8:45 AM EST to 8:47 AM EST
Where
New Hanover County, 0.9 mi SW of Sea Breeze
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.060, -77.910

A tree was blown down in the Cypress Island community off of River Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyThe tornado archive for North Carolina, 2020Warnings in North Carolina, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888998, 885532, 889003, 885529, 885558, 889002, 885559, 885560, 888985, 885531, 885561, 888999, 889000.